Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Subnormal Subgroups of Group Ring Units

Authors: Zbigniew S. Marciniak and Sudarshan K. Sehgal
Journal: Proc. Amer. Math. Soc. 126 (1998), 343-348
MSC (1991): Primary 16S34, 16U60
MathSciNet review: 1423318
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $G$ be an arbitrary group. If $a\in \mathbb{Z}G$ satisfies $a^{2}=0$, $a\ne 0$, then the units $1+a$, $1+a^{*}$ generate a nonabelian free subgroup of units. As an application we show that if $G$ is contained in an almost subnormal subgroup $V$ of units in $\mathbb{Z}G$ then either $V$ contains a nonabelian free subgroup or all finite subgroups of $G$ are normal. This was known before to be true for finite groups $G$ only.

References [Enhancements On Off] (What's this?)

  • 1. Ambrose, W., Structure theorems for a special class of Banach algebras, Trans. Amer. Math. Soc. 57 (1945), 364-386. MR 7:126c
  • 2. Goncalves, J., Ritter, J., Sehgal, S.K., Subnormal subgroups in ${\mathcal U}_1{\mathbb Z}G$, Proc. Amer. Math. Soc. 103 (1988), 375-382. MR 89h:20006
  • 3. Goncalves, J., Passman, D.S., Construction of free groups in the group of units of modular group algebras, Comm. Algebra 24 (1996), no. 13, 4211-4215. MR 97g:16043
  • 4. Hartley, B., Pickel, P.F., Free subgroups in the unit groups of integral group rings, Canadian Journal of Math. 32 (1980), 1342-1352. MR 82i:20008
  • 5. Jespers, E., Normal complements and the unit group of integral group rings, Proceedings of AMS 122 (1994), 59-66. MR 94k:16058
  • 6. Jespers, E., Leal, G., del Río, A., Products of free groups in the unit group of integral group rings, to appear in J.Algebra.
  • 7. Leal, G., del Río, A., Products of free groups in the unit group of integral group rings II, to appear in J. Algebra.
  • 8. Kargapolov, M., Mierzljakov, Yu., Fundamentals of the theory of groups, Springer Verlag, 1979. MR 80k:20002
  • 9. Lang, S., Algebra, Addison-Wesley Student Series, second printing 1970. MR 33:5416
  • 10. Marciniak, Z. S., Sehgal, S. K., Constructing Free Subgroups of Integral Group Ring Units, Proc. Amer. Math. Soc. 125 (1997), 1005-1009. MR 97f:16057
  • 11. Passman, D.S., Algebraic structure of group rings, Interscience, New York, 1977. MR 81d:16001
  • 12. Rowen, L.H., Ring theory, Academic Press, 1988. MR 89h:16001; MR 89h:16002
  • 13. Sehgal, S.K., Topics in group rings, Macel Dekker, 1978. MR 80j:16001
  • 14. Sehgal, S.K., Units in integral group rings, Longman's, Essex, 1993. MR 94m:16039

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 16S34, 16U60

Retrieve articles in all journals with MSC (1991): 16S34, 16U60

Additional Information

Zbigniew S. Marciniak
Affiliation: Institute of Mathematics, Warsaw University, ul. Banacha 2, 02-097 Warszawa, Poland

Sudarshan K. Sehgal
Affiliation: Department of Mathematical Sciences, University of Alberta, Edmonton, Canada T6G 2G1

Received by editor(s): August 11, 1996
Additional Notes: This research was supported by Canadian NSERC Grant A-5300 and Polish Scientific Grant 2P30101007
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society